Friday, October 19, 2012

Cobalt poisoning due to metal-on-metal hip implants

2012;156(42):A4983.

 

[Article in Dutch]

Source

Universitair Medisch Centrum Utrecht, Nationaal Vergiftigingen Informatie Centrum (NVIC), Utrecht.

Abstract

- Since 2011, cobalt and chromium blood levels are measured in patients with a metal-on-metal hip implant (MoM prosthesis).- In this article we discuss the health risks that are related to chronically elevated blood cobalt concentrations induced by abnormal wear and corrosion of the MoM prosthesis.- Only a few patients who have systemic symptoms of poisoning, besides local symptoms around the failing MoM prosthesis, have been described in the literature.- Toxic blood cobalt concentrations may be accompanied by hypothyroidism, polyneuropathy, impairment of cranial nerves II and VIII and cardiomyopathy.- Treatment consists of removal of the prosthesis. In patients with a normal kidney function, the cobalt blood levels rapidly decrease and symptoms of cobalt intoxication subside.- Chelation therapy should be restricted to those patients who are unable to undergo removal of the prosthesis immediately due to their medical condition. This can for example be because of a severe cobalt-induced cardiomyopathy

No comments:

Post a Comment